Hail, Ochiltree
- When
- March 27, 6:28 PM CST
- Where
- Ochiltree County, 1.11 mi E of Waka
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.280, -101.030
Storm chaser for KAMR sent in a picture of hail the size of a quarter.
A dryline set up across the central Panhandles during the afternoon of the 27th. Winds converged at the surface and with cold temperatures aloft, a supercell was able to form and dropped severe hail in the northern TX Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A dryline set up across the central Panhandles during the afternoon of the 27th. Winds converged at the surface and with cold temperatures aloft, a supercell was able to form and dropped severe hail in the northern TX Panhandle. Given limited instability and winds that were not too favorable, only one supercell formed that day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 27, 5:38 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 638 PM CDT Wed Mar 27 2019 .AVIATION...00Z TAFS... VFR conditions are expected at all TAF sites over the next 24 hours. Small chance of a thunderstorms in or around KDHT and KGUY, but not enough confidence to mention in TAFS. Winds will be out of the south and southwest in the 10 to 20 kt range. Gusts may get as high as 30kts through 06z. Skies will either be broken or scattered with high clouds. If storms make it to or around a TAF site, cloud bases will likely be around 10kft. Winds will diminish by about 12z and will likely start to shift out of the northwest for the rest of the TAF period. Weber && .PREV DISCUSSION... /Issued 350 PM CDT Wed Mar 27 2019/ SHORT TERM... MESOSCALE UPDATE... Most models have been too dry, while the GFS has been a little excessive on the precipitation today. This morning some light showers were present in the Oklahoma Panhandle while an isolated storm got going for a bit east of Amarillo. Even though the GFS is a bit on the excessive side of wetness it was the focus for many of the details in this model for today. H25 and H5 show the area under a ridge for today, hence the warmer temperatures. The interesting thing for today looking at 500 mb heights will be the next disturbance to transverse the ridge. A shortwave should be over the western CWA by 4 pm this afternoon. Moving on down to H7, this shortwave is more noticeable especially when layered with RH's. An axis of higher RH will traverse the Panhandles with the transient short wave. There is a good chance that few isolated thunderstorms will be able to break a CAP from this disturbance. RH's at H85 have the NW one third of the CWA a bit dryer than the SE two thirds. At H85 the GFS shows a closed low starting to develop over eastern Colorado, and in SE CO by 21Z. Both the surface and H85 will continue to be under SW flow. At the surface dew points are in the mid 50s in the SE two thirds of the CWA by 4 pm with dew points dropping from the 40s to upper 20s as you move towards the NW. There really isn't a dryline set up but there may be some slight convergence along the 50 dew point area. The convergence would probably not be enough lift by itself, however as the disturbance moves over head it will certainly help a bit. Looking at the thermodynamics most models agree that there will be an axis of 1500 to 2000 J/Kg of MUCAPE running north and south through the combined OK/TX Panhandles with some higher amounts over southern Kansas. That includes 20 to 50 J/Kg of CIN over that as well. This is where the shortwave at H5 and H7 is needed to break that CAP. Though the models basically agree on the axis of instability they do differ in where it sets up. The NAM shows the axis further west over the CWA. While looking at where the H7 RH axis in the GFS sets up, it would not be a surprise if the NAM's location of instability is correct around 4 pm this afternoon. All models show bulk shear of 35 to 40 knots, suggesting that if a storm were to break through the CAP it could become supercellular with a chance for hail up to golf ball size. DCAPE in both the NAM and GFS is reaching 1000 J/Kg all across the western two thirds of the CWA, so winds reaching 60 mph or greater will be of concern as well. With drying out of the northwest and more of a CAP in the SE, the better chance for a thunderstorm to become severe will be in the north central combined OK/TX Panhandle where the CAPE is the highest. SPC does have this area in a Marginal outlook, and again an chance for getting and isolated storm will be highly conditional on breaking the CAP, with the best chance for lift being the shortwave to move across the area. Hoffeditz/Beat LONG TERM...Tomorrow through Saturday... Southwest surface winds will bring abnormally high temperatures across the Panhandles Thursday before a surface low moves across southwestern Kansas. Winds will turn to the north and low level moisture will wrap behind the low into the Oklahoma Panhandles. Soundings indicate dry air above 800mb, so any chance for precipitation will likely be in the form of light drizzle. Clouds will remain in the northeast Panhandles most of the day Friday and limit the warming of high temperatures. A shortwave trough will form over the Rockies and transverse across the Panhandles Friday night. Cold air will be driven south behind a cold front Friday night into Saturday morning. Surface winds will pick up behind the front with the chance for some light rain in the northeastern Panhandles. Instability seems to be limited at this time, so the chance for thunder has not been mentioned in the forecast. Friday night lows will dip to near freezing across a majority of the Panhandles behind the front. Rutt LONG TERM...Saturday through Wednesday... A closed upper low will track east out of the central Rockies Saturday and across the central Plains states. Subsidence behind the departing upper low will allow for clearing skies across the Panhandles Saturday. Cool surface high will build south into the forecast area this weekend. An upper trough will approach the Panhandles Sunday from the central Rockies and will result in some rain showers across mainly the western portions of the Panhandles Sunday. The GFS and ECMWF both in pretty good agreement in bringing showers southeast across the western portions of the forecast area. However, the ECMWF maintains a closed upper low further west than the open wave of the GFS and slowly tracks the upper system eastward from the Four Corners region Sunday to the northern Panhandles by 12Z Monday. The GFS quickly brings the upper trough across the forecast area Sunday before exiting the forecast area Sunday night. An upper ridge builds east by next Tuesday and Wednesday. Unseasonably warm and dry conditions are expected by the middle of next week. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 86 47 74 37 / 20 0 20 10 5 Beaver OK 57 79 47 56 35 / 30 0 40 30 40 Boise City OK 48 80 43 65 31 / 10 0 30 20 20 Borger TX 57 85 50 69 37 / 20 0 20 20 10 Boys Ranch TX 53 86 45 76 37 / 20 0 20 10 5 Canyon TX 54 86 46 78 38 / 20 0 20 10 5 Clarendon TX 54 86 52 75 39 / 20 0 20 10 5 Dalhart TX 49 85 43 74 35 / 20 0 20 10 10 Guymon OK 53 79 45 59 34 / 20 0 30 30 40 Hereford TX 54 86 45 78 37 / 20 0 10 10 5 Lipscomb TX 57 82 51 60 37 / 30 0 30 30 30 Pampa TX 56 83 50 67 35 / 20 0 20 20 10 Shamrock TX 56 83 54 71 40 / 20 0 20 20 10 Wellington TX 56 84 55 78 42 / 20 0 20 10 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/36/16/23/11
Hazardous Weather Outlook National Weather Service Amarillo TX 358 PM CDT Wed Mar 27 2019 OKZ001>003-TXZ001>020-317-281000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 358 PM CDT Wed Mar 27 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the north central combined Oklahoma and Texas Panhandles this afternoon and tonight. Some thunderstorms that form could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail. Local standard time, as filed.
Storm chaser for KAMR sent in a picture of hail the size of a quarter.
Storm chaser for KAMR reported mostly nickel but some slightly larger hail at the corner of the 70 and 83 intersection about 7 miles south of Perryton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813015, 813016, 813017.